Advertisement

What happens if I overdose on medication for visceral pain?

An overdose on painkillers - usually opiod analgesics - can cause respiratory depression. This is a serious medical situation, and a person who has overdosed should receive immediate medical attention. Doctors can counteract the effects of opiod analgesics with opiod antagonists, such as naloxone. These drugs bind to opiod receptors without triggering them; in doing so, they prevent the original substance from continuing to act on the brain.

Continue Learning about Medication Overdose and Poisoning

Are deaths from prescription painkiller overdoses on the rise?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
Overdose deaths involving prescription painkillers have more than tripled since 1999 and now exceed ...
More Answers
What is serotonin syndrome?
MediGuardMediGuard
Serotonin syndrome is a rare but serious condition caused by too much serotonin in the brain. The sy...
More Answers
What habits can make over-the-counter medicine use unsafe?
HealthyWomenHealthyWomen
Over-the-counter (OTC) medicines can be harmful if misused or not used responsibly. Problems can ari...
More Answers
Can I overdose on anti-itch medications?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Since most anti-itch medications are applied topically, it is difficult to overdose on them. How...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.